Ohio, 2018

Hail and Damaging Winds in Ohio, May 22, 2018

May 22, 2018 · NWS CLE · 20 events in 9 counties and zones

A cold front moved across northern Ohio causing showers and thunderstorms to develop. A severe thunderstorm watch was issued for much of the area during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio causing showers and thunderstorms to develop. A severe thunderstorm watch was issued for much of the area during the early afternoon. Several severe thunderstorms were reported during the middle and late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 22, 12:47 PM EST, 14 minutes earlier.

Area forecast discussion, May 22, 12:47 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
147 PM EDT Tue May 22 2018

.SYNOPSIS...
A warm front will settle just north of the area today as low
pressure moves over western Lake Erie by this afternoon. A cold
front will move east across the area this afternoon as the low
tracks into upstate New York by this evening. High pressure will
slowly build east across the region tonight through Thursday,
shifting east of the region by Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Updated for Severe Thunderstorm Watch 0115 valid until 9PM EDT.

Original discussion...
Based on latest surface observations, the warm front has lifted
north through most of the area early this morning, with the
exception of the Toledo area. Rain showers are quickly
diminishing across the eastern part of the area, with mainly dry
conditions across the western half of the area. Expect this
trend to continue eastward, with mainly dry conditions for
several hours this morning. Some of the hi-res guidance develops
some widely scattered/isolated showers throughout the morning,
so have held on to some slight chance pops through the morning
across the area.

Low pressure will move east across Michigan this morning into
northwest Ohio by this afternoon, accelerating eastward across
the area through the afternoon and pushing a cold front east
through the area. Showers and thunderstorms are expected to
develop again ahead of the cold front/low, with pops ramped back
up into the mid chance and low likely range early to mid
afternoon.

Another conditional severe threat is in place for this afternoon
ahead of the cold front. Guidance suggest steady destabilization
throughout the day, building to a peak of 1500-2000 j/kg MLCAPE
along and southeast of the I-71 corridor ahead of the cold front
late this afternoon. Deep layer shear and lapse rates are fairly
marginal, however there looks to be a brief window of better
shear before diurnal stabilization, as a mid level short wave
and belt of enhanced 500mb flow spreads southeast across the
region, closer to 00Z. There could be a brief period of more
organized multicellular convection, with a bit of a damaging
wind/hail threat southeast of the I-71 corridor between 5 PM and
10 PM, and the current SPC Day 1 marginal risk area is
appropriate at this time.

The front will quickly push east of the area tonight, with high
pressure building into the area overnight. Rain showers will
generally end across the area from 03-06Z, with dry conditions
for the rest of the overnight through Wednesday. As far as
temperatures, have bumped temps up a degree or two, closer to
the warmer MOS for highs today. No major changes to temps
tonight or Wednesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
High pressure should be overhead Wednesday night and with light
winds and relatively low dew points, forecast low temperatures
will be on the low end of guidance, generally upper 40s and
lower 50s. Lake breezes will probably persist on Thursday,
otherwise forecast temperatures will be above seasonal normals
given the air mass and the high sun angle this time of year.

The surface high should be east of the area on Friday but the ridge
axis aloft is progged to remain overhead. Some return moisture is
likely but with no trigger, would not expect diurnal convection. By
Saturday there will be a better chance for showers/storms as the
trough aloft slides across the Great Lakes. Temperatures should
reach the lower/mid 80s by Saturday unless there are more clouds and
showers than I think.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
There remains a lot of questions for much of the holiday weekend.
The amount of deep moisture from the south is in question as some of
the models keep it mostly bottled up in the south. The timing of the
next front is also in question as some of the models wash the front
out as the ridge aloft is progged to build again by early next week.
The forecast will have slightly higher pops during the day versus
night due to diurnal considerations but will not pin point a
forecast period for anything higher than "chance" pops at this time.
The forecast will be on the warm side of guidance given the air mass
on Sunday but will cool it down just a bit by Monday in the event
that the weak front has pushed through and the wind may have veered
more ENE.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Cold front just SE of Tol area with broken line of showers
developing ahead of it, from Lake Erie SW into Central IN. It will
become the focus of convection later this afternoon. Convection
should push SE of forecast area by 00z. Stratus deck MVFR with
areas of IFR will develop behind the front overnight. Skies
gradually scatter out from the NW late tonight as high pressure
builds over the Great Lakes. High pressure will remain over the
forecast area into the weekend.

OUTLOOK...VFR.

&&

.MARINE...
A cold front will cross Lake Erie late today. Winds have been
easterly early this morning but will become more southeast and then
southwest ahead of the front veering westerly late today and early
tonight behind the front. Winds and waves are not expected to be
very strong, probably not as strong as the east winds have been, so
winds and waves will remain below small craft advisory conditions
despite the frontal passage.

High pressure will slide across the lower Great Lakes midweek,
moving east of Lake Erie by Friday. Winds will come around SSW by
Friday. A weak cold front will sag south across the northern lakes
on Saturday, likely crossing Lake Erie on Sunday with a chance of
showers and thunderstorms and winds shifting more northeasterly. The
timing and details of the weekend system are low confidence at this
point.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...DJB/Greenawalt
SHORT TERM...Kosarik
LONG TERM...Kosarik
AVIATION...DJB
MARINE...Kosarik
Hazardous weather outlook, May 22, 8:12 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
912 AM EDT Tue May 22 2018

OHZ020>023-029>033-037-038-047-231315-
Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Morrow-Holmes-Knox-
912 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening ahead
of an approaching cold front. Some of the thunderstorms may be
strong to severe. The greatest threat will be from damaging winds.
The thunderstorms may also produce brief heavy rain which may cause
ponding of water and minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>014-017>019-027-028-036-089-
PAZ001>003-231315-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Wyandot-Crawford-Marion-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
912 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 8 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Cuyahoga

When
May 22, 1:01 PM EST to 1:10 PM EST
Where
Cuyahoga County, Parma Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -81.770

Penny sized hail was reported.

Thunderstorm Wind, Cuyahoga

When
May 22, 1:13 PM EST to 1:17 PM EST
Where
Cuyahoga County, 1.87 mi SW of North Royalton to 0.66 mi NE of North Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.300, -81.754

Thunderstorm winds knocked several trees down near the intersection of Bennett Road and York Road blocking the road. Other limbs were reported down across North Royalton and some fencing was blown down at an athletic field on Wallings Road.

Hail, Cuyahoga

When
May 22, 1:14 PM EST
Where
Cuyahoga County, North Royalton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.320, -81.730

Quarter sized hail was observed.

Hail, Cuyahoga

When
May 22, 1:18 PM EST to 1:20 PM EST
Where
Cuyahoga County, North Royalton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.320, -81.730

Quarter sized hail was reported.

Hail, Cuyahoga

When
May 22, 1:19 PM EST
Where
Cuyahoga County, Broadview Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
41.320, -81.680

Hail the size of half dollars was observed.

Thunderstorm Wind, Summit

When
May 22, 1:35 PM EST
Where
Summit County, Hudson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.250, -81.430

Thunderstorm winds downed several trees and large limbs.

Thunderstorm Wind, Trumbull

When
May 22, 1:55 PM EST
Where
Trumbull County, 1.43 mi WNW of Johnston
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.385, -80.707

Thunderstorm winds downed a tree along State Route 11 just west of Johnston.

Thunderstorm Wind, Crawford

When
May 22, 1:55 PM EST
Where
Crawford County, 5 mi W of New Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.970, -82.946

Thunderstorm winds downed a tree.

Thunderstorm Wind, Crawford

When
May 22, 2:09 PM EST
Where
Crawford County, 1.81 mi SE of Lykens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.950, -82.997

Thunderstorm winds downed a tree west of Chatfield near the intersection of Kennedy Road and State Route 103.

Thunderstorm Wind, Portage

When
May 22, 2:10 PM EST
Where
Portage County, Ravenna
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.170, -81.230

Thunderstorm winds snapped a large tree limb.

Thunderstorm Wind, Crawford

When
May 22, 2:35 PM EST
Where
Crawford County, 2.2 mi E of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.934, -83.038

Thunderstorm winds downed a tree on Orr Road.

Thunderstorm Wind, Crawford

When
May 22, 2:44 PM EST
Where
Crawford County, 4 mi S of Chatfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.892, -82.930

Thunderstorm winds downed a tree on Lemert Road.

Hail, Ashland

When
May 22, 2:50 PM EST
Where
Ashland County, Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -82.300

Penny sized hail was observed.

Hail, Ashland

When
May 22, 2:52 PM EST
Where
Ashland County, 2.34 mi NW of England
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.857, -82.257

Quarter sized hail was reported near the intersection of U.S. Highway 250 and Interstate 71.

Hail, Hancock

When
May 22, 2:58 PM EST
Where
Hancock County, Arlington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.880, -83.630

Penny sized hail was observed.

Thunderstorm Wind, Richland

When
May 22, 3:05 PM EST
Where
Richland County, 0.33 mi WSW of Shelby
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.879, -82.656

Thunderstorm wind gusts snapped several poles along State Routes 39 and 96 in Shelby. Widespread power outages were reported.

Hail, Richland

When
May 22, 3:18 PM EST
Where
Richland County, 6 mi N of Mansfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.857, -82.520

Penny sized hail was reported.

Thunderstorm Wind, Richland

When
May 22, 3:21 PM EST
Where
Richland County, 2.2 mi WSW of Vernon Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.840, -82.720

Thunderstorm wind gusts downed four utility poles.

Hail, Stark

When
May 22, 4:10 PM EST to 4:14 PM EST
Where
Stark County, Alliance
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -81.100

Penny sized hail was observed.

Thunderstorm Wind, Stark

When
May 22, 4:10 PM EST
Where
Stark County, Alliance
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.920, -81.100

Thunderstorm winds downed two trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756827, 756883, 756825, 756828, 756829, 756830, 756886, 756889, 756893, 756831, 756892, 756891, 756833, 756834, 756832, 756885, 756835, 756826, 756836, 756837.